Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 85, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2018, 2:31 PM MST for Coconino County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 2:31 PM MST (21:31 UTC)
- Expired
- Aug 4, 2018, 4:30 PM MST
- In force
- 119 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
688 WGUS55 KFGZ 042131 FFWFGZ AZC005-042330- /O.NEW.KFGZ.FF.W.0085.180804T2131Z-180804T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 231 PM MST SAT AUG 4 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 430 PM MST * At 226 PM MST, runoff had not yet been observed at the river gauge on the Paria River near Lees Ferry. Earlier, thunderstorms produced a widespread 0.5 to 1.0 inch of rainfall in an area that drains into the Paria River. That runoff is still working its way down the Paria River, so the flash flood warning has been extended for 2 additional hours. * Some locations that will experience flooding include... Lees Ferry. This includes the following streams and drainages...Paria River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3685 11158 3691 11185 3700 11176 3700 11163 $$ RR
1 follow-up statement
940 WGUS75 KFGZ 042324 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 424 PM MST SAT AUG 4 2018 AZC005-042333- /O.EXP.KFGZ.FF.W.0085.000000T0000Z-180804T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 424 PM MST SAT AUG 4 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 430 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat on the Paria River near Lees Ferry. LAT...LON 3685 11158 3691 11185 3700 11176 3700 11163 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 8:50 AM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 4, 8:50 AM MST, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 850 AM MST Sat Aug 4 2018 .SYNOPSIS...For the weekend, thunderstorm chances will be much lower as a passing disturbance brings drier air to the area. Daytime temperatures will be several degrees above normal. Moisture will gradually return toward the middle or end of next week, with storm chances increasing across the northland. && .DISCUSSION...Observations across northern Arizona reveal dew points are around 10 degrees below yesterday's values. In general, dew points range from the mid-40s to mid-50s, lowest in far northeast Arizona. In addition, this mornings's upper-air sounding from near Flagstaff, AZ measured precipitable water of 0.69 inches, down from the 0.91 inches observed yesterday. This decrease in moisture, along with more dry and stable mid-level air will lead to a reduction in shower and thunderstorm activity today. With that said, enough lingering moisture and surface heating is in place for at least isolated showers and thunderstorms today. Storms are expected to form first along the Mogollon Rim and higher terrain in Yavapai County, before slowly moving toward the northeast around 5 to 10 mph. Little storm activity is forecast in the mountains of far northeast Arizona as that is where the driest air resides. The current forecast is on track, and no updates are anticipated at this time. && .PREV DISCUSSION /424 AM MST/...As the strong ridge axis shifts to a position near or just south of our area through Monday, a drier air mass will affect much of northern Arizona. There will still be some isolated to scattered afternoon and early evening storms today, mainly focused along and just north of higher terrain. Sunday and Monday look even drier, with most areas remaining dry except the eastern Mogollon Rim, White Mtns and Chuska Mtns where isolated to scattered storms continue. With strong high pressure nearby, daytime temperatures will be 5-10 degrees above normal each day through at least Tuesday. By the middle and end of next week, the center of high pressure is forecast to shift northwest of the state. This will allow for a gradual increase in moisture, especially for southern Arizona but with modest increases up to the Mogollon Rim and White Mtns. Steering flow during this period is expected to be from northeast to southwest, pushing any storms that develop along the Rim and White Mtns into deeper moisture over Yavapai/Gila counties. North of the Mogollon Rim, the flow doesn't look favorable for enough moisture for anything beyond isolated storms through next week at this point. We kept the increase in storm chances modest and gradual due to uncertainty in moisture fields, and the unpredictability of moist outflows sent northward from storms that could form south of the area. && .AVIATION...For the 18Z package...Mostly VFR conditions are expected to continue over the next 24 hrs. Scattered TSRA will develop over the White Mtns this afternoon with isolated storms possible elsewhere. Brief MVFR/IFR and gusty winds in/near storms. Otherwise, winds generally SW 10-20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A warmer and drier trend will begin today with isolated to scattered thunderstorm coverage from the Mogollon Rim into the White Mountains. Storms on Sunday will mainly be limited to the White Mountains region. Expect erratic outflow winds near any showers or storms. Otherwise, breezy southwest winds will develop during the afternoon hours. Monday through Wednesday...Warmer and drier weather will last at least into the early part of next week, with the possibility of moisture increasing into central Arizona by midweek. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/JJ AVIATION...RR FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:23 PM MST | Flash Flood Warning | FGZ | Coconino | 10 hr |
| Aug 4, 11:34 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 4, 2:03 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.